MAUDE Adverse Event Report: STIMWAVE TECHNOLOGIES INC. FREEDOM SPINAL CORD STIMULATOR (SCS)

STIMWAVE TECHNOLOGIES INC. FREEDOM SPINAL CORD STIMULATOR (SCS)
Model Number FR8A-RCV-A0; FR8A-SPR-B0
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Skin Erosion (2075); Infection, Indirect (2245)
Date of Event 03/19/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Stimwave quality has investigated the details from a medwatch report (mw5087567) submitted by a patient.On july 8, 2019, stimwave became aware of the event upon receipt of the report, which was dated (b)(6) 2019, by the food and drug administration (fda).The event description detailed in the medwatch report is as follows: patient reported that he contacted stimwave technologies incorporated to locate a physician that would implant the freedom spinal cord stimulator (scs) system.He was provided a surgeon in (b)(6) he stated that the surgeon informed him that he would be able to implant the permanent system, but he does not implant the trial implant.The surgeon provided him a pain specialist that would implant the trial and told him to return once the trial was over.On (b)(6) the pain specialist implanted the trial system.The pt stated that on the way home he began to bleed at the incision site.He went back to the implanting clinicians office and the bandage was removed and the dr applied pressure to the wound for 20 mins.The doctor told him that the reason he had bleeding was due to a rash he had previously.(the patient notes that he informed the doctor that he was scheduled for a different diagnostic exam in (b)(6) and the anestiologist refused to proceed because of that same rash.) once the bleeding subsided that patient was released, and no further issues occurred with the trial implant.Approximately a week last, the trial was removed, and the pain doctor scheduled the surgery for the permanent system (b)(6) 2018.He went in for follow up on (b)(6) 2019.When the nurse practitioner pulled back the bandage, the right lead had popped out and protruded 3 mm.The doctor insisted on a revision, but the patient stated that he did not want to have a revision due to the cost.The billing office assured him that there would be no cost at that time.The patient stated that he still had reservations as the post surgical instructions were not to bathe.He was afraid that he would get an infection as he had a history of (b)(6).The reassured him that he would not do a full replacement and only a revision under local anesthetic.He was scheduled for the revision on (b)(6) 2018.Upon the revision on, he alleged that he was given an iv and "knocked out".He didn't know what happened but woke up with a bandage.On (b)(6), he returned for his follow up appointment.He states that he asked the nurse practitioner what happened during the revision and he was told that he had a replacement of the right lead.He stated that his medical records also confirm this.The nurse practitioner pulled back the bandage she said it appeared that he had an infection.She asked the doctor to take a look at it and he said it was infected and he would need an extraction.The patient requested a culture of the site and was scheduled for the extraction the next day.After the extraction he alleges that the over night lab results came back inconclusive because the wrong swab was used.According to the patient they were never able to confirm an infection and once the right lead was extracted, the left lead never worked properly again.At that point the patient stated he lost confidence in the device and the paint doctor, and went back to the surgeon.He requested that the surgeon remove the left lead.The explant was (b)(6)2018.The patient stated that the system only worked a total of 5 times the entire time he had it.Immediately following notification, stimwave quality and the agent responsible at the time of the event reviewed events preceding the issue.The patient had a trial procedure performed on (b)(6) 2018, to determine if the freedom scs system would effectively treat their lower back pain.The stimwave agent reported that the trial procedure was completed without complication.As reported in the medwatch report, following discharge from the medical facility, while the patient was on their way home, the patient reported experiencing bleeding at the implant site and returned to the implanting clinician's office.The implanting clinician removed the bandage and applied pressure to the wound for twenty (20) minutes.The implanting clinician notified the patient that the cause of the bleeding was attributed to a rash that the patient had previously at the implant site.Once the bleeding subsided, the patient returned home and no further complications were reported.On (b)(6) 2018, following the trial, the patient was implanted with a freedom-8a receiver stimulator (fr8a-rcv-a0) and freedom-8a spare lead (fr8a-spr-b0).The implant procedure was completed without complication, and the stimwave agent confirmed that the procedure was performed in a sterile environment, sterile field handling protocols were used, the procedure was completed in accordance with the product instructions for use, and the sterile barriers of all product used were intact prior to implant.The stimwave agent reported that the patient attended the first follow up appointment on (b)(6) 2018, in which the patient's device was reprogrammed and no issues were reported during this visit.On (b)(6) 2018, the patient presented to the implanting clinician's office for the second follow up appointment.The nurse practitioner evaluated the wound site and noticed that one of the devices was protruding approximately three millimeters (3mm) out from the implant site.The patient had reservations regarding the revision procedures, and reported a history of infection.The implanting clinician recommended revision of the protruding device.According to the medwatch report, the patient's device was revised.The stimwave agent reported that the implanting clinician performed the revision on (b)(6) 2018.It is possible that the implanting clinician did not secure the end of the device deep enough into the surrounding tissue to prevent device erosion, which is a known adverse event for the freedom scs system: therapeutic use of the freedom scs system incurs the following risks: undesired change in stimulation, including uncomfortable chest wall stimulation.Stimulator migration, erosion through the skin, or fracture leading to loss of therapeutic effect.Electromagnetic interference leading to change in system performance.Loss of therapeutic effect despite a functioning system (receiver instructions for use, 05-00629-6, page 14).Information received from the agent indicated that the patient was not responsive to communication attempted by the stimwave agent for follow up.According to the stimwave agent, on (b)(6) 2018, the nurse practitioner evaluated the patient's implant site and suspected potential infection.After evaluation, the implanting clinician recommended explant the patient's right device to preclude infection.A culture swab taken returned inconclusive results; the patient reported that this was due to the wrong swab being used.Following device explant, the patient reported that the therapy was not equivalent and requested that other device be explanted.An explant procedure was performed on (b)(6) 2018, without reported complication.According to the stimwave agent, it is possible that the patient was contraindicated for the freedom scs system as the patient presented with a skin rash/irritation on the day of the trial.The implanting clinician observed that at post-operative follow-up appointments, the wound site was healing.Approximately three (3) months after the recommended revision, the nurse practitioner reported possible infection, which was deemed inconclusive by cultures taken by the implanting clinician.While infection is a known adverse event for the freedom scs system (receiver instructions for use, 05-00629-6, page 14), it is not known if the device caused or contributed to any potential infection given the results of the culture taken, and the time between the revision and the onset of issue.The implanting clinician performed a prophylactic explant of the revised device.It is possible that the patient had pre-existing skin conditions that attributed to the event.The root cause of the complaint is not attributed to device failure, the inability of the device to meet performance or safety specifications, or nonconformance to physical or functional device specifications.The stimwave product was not the source of the issue.The patient had a history of infections and pre-existing contraindication (rash at the implant site).The rash prevented the wound from healing properly, subsequently contributing to the reported unconfirmed infection.Corrective action is not required to remedy the root cause of the complaint.The device did not fail to meet performance or safety specifications.Infection is a known adverse event for spinal cord stimulation and the freedom scs system, and is detailed in stimwave's risk management file as well as applicable instruction for use and patient-facing labeling.Stimwave's global infection rate is <0.5%, and device erosion rate is < 0.1%.Stimwave was in constant contact with the distributing agent from july 8, 2019, onward regarding the complaint and the root cause investigation.In compliance with medical device reporting requirements and responsibilities, stimwave quality and its chief medical officer have determined that this issue is considered reportable as this event required medical intervention by a health care professional to prevent or preclude potential permanent impairment or damage.Stimwave reported this issue to the united states food and drug administration (fda) on august 6, 2019.
 
Event or Problem Description
Stimwave quality has investigated the details from a medwatch report (mw5087567) submitted by a patient.On july 8, 2019, stimwave became aware of the event upon receipt of the report, which was dated (b)(6) 2019, by the food and drug administration (fda).The event description detailed in the medwatch report is as follows: patient reported that he contacted stimwave technologies incorporated to locate a physician that would implant the freedom spinal cord stimulator (scs) system.He was provided a surgeon in (b)(6) he stated that the surgeon informed him that he would be able to implant the permanent system, but he does not implant the trial implant.The surgeon provided him a pain specialist that would implant the trial and told him to return once the trial was over.On (b)(6) the pain specialist implanted the trial system.The pt stated that on the way home he began to bleed at the incision site.He went back to the implanting clinicians office and the bandage was removed and the dr applied pressure to the wound for 20 mins.The doctor told him that the reason he had bleeding was due to a rash he had previously.(the patient notes that he informed the doctor that he was scheduled for a different diagnostic exam in (b)(6) and the anestiologist refused to proceed because of that same rash.) once the bleeding subsided that patient was released, and no further issues occurred with the trial implant.Approximately a week last, the trial was removed, and the pain doctor scheduled the surgery for the permanent system (b)(6) 2018.He went in for follow up on (b)(6) 2019.When the nurse practitioner pulled back the bandage, the right lead had popped out and protruded 3 mm.The doctor insisted on a revision, but the patient stated that he did not want to have a revision due to the cost.The billing office assured him that there would be no cost at that time.The patient stated that he still had reservations as the post surgical instructions were not to bathe.He was afraid that he would get an infection as he had a history of (b)(6).The reassured him that he would not do a full replacement and only a revision under local anesthetic.He was scheduled for the revision on (b)(6) 2018.Upon the revision on, he alleged that he was given an iv and "knocked out".He didn't know what happened but woke up with a bandage.On (b)(6), he returned for his follow up appointment.He states that he asked the nurse practitioner what happened during the revision and he was told that he had a replacement of the right lead.He stated that his medical records also confirm this.The nurse practitioner pulled back the bandage she said it appeared that he had an infection.She asked the doctor to take a look at it and he said it was infected and he would need an extraction.The patient requested a culture of the site and was scheduled for the extraction the next day.After the extraction he alleges that the over night lab results came back inconclusive because the wrong swab was used.According to the patient they were never able to confirm an infection and once the right lead was extracted, the left lead never worked properly again.At that point the patient stated he lost confidence in the device and the paint doctor, and went back to the surgeon.He requested that the surgeon remove the left lead.The explant was (b)(6) 2018.The patient stated that the system only worked a total of 5 times the entire time he had it.

Brand Name
FREEDOM SPINAL CORD STIMULATOR (SCS)
Common Device Name
SPINAL CORD STIMULATOR
Manufacturer (Section D)
STIMWAVE TECHNOLOGIES INC.
1310 park central boulevard s.
pompano beach FL 33064
MDR Report Key8867134
Report Number3010676138-2019-00026
Device Sequence Number13970709
Product Code GZB
UDI-Device Identifier00859619004875
UDI-Public(01)00859619004875(17)191101(01)00859619004905(17)191201(21)207255-2
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K170141
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial
Report Date (Section B) 08/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date11/01/2019
Device Model NumberFR8A-RCV-A0; FR8A-SPR-B0
Device Catalogue NumberS8R-1A US
Device Lot NumberSWO171109; SWO171206
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date07/08/2019
Device Age5 MO
Event Location Outpatient Treatment Facility
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/08/2019
Initial Report FDA Received Date08/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;